Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 65, NWS Midland/Odessa, TX

September 22, 2024Howard County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 22, 2024, 4:20 PM CDT for Howard County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2024, 4:20 PM CDT (21:20 UTC)
Expired
Sep 22, 2024, 6:15 PM CDT
In force
115 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 72 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1280 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
889 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

656 
WGUS54 KMAF 222120
FFWMAF
TXC227-222315-
/O.NEW.KMAF.FF.W.0065.240922T2120Z-240922T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
420 PM CDT Sun Sep 22 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Central Howard County in western Texas...

* Until 615 PM CDT.

* At 420 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Big Spring and Big Spring McMahon-Wrinkle Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3219 10158 3226 10160 3233 10143 3225 10138

FLASH FLOOD...RADAR INDICATED

$$

JP
1 follow-up statement
554 
WGUS74 KMAF 222218
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
518 PM CDT Sun Sep 22 2024

TXC227-222315-
/O.CON.KMAF.FF.W.0065.000000T0000Z-240922T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Howard TX-
518 PM CDT Sun Sep 22 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT THIS 
EVENING FOR CENTRAL HOWARD COUNTY...

At 518 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 2.5 inches of rain have 
fallen. Flooding impacts will continue, but no additional rainfall 
is expected. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Big Spring and Big Spring McMahon-Wrinkle Airpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3219 10158 3226 10160 3233 10143 3225 10138

FLASH FLOOD...RADAR INDICATED

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 1:52 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 22, 1:52 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
152 PM CDT Sun Sep 22 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 149 PM CDT Sun Sep 22 2024

Early this afternoon, showers and isolated thunderstorms are
ongoing across the northern Permian Basin northward across the
South Plains in an isentropic upglide regime in the wake of this
morning's cold front. The front has become somewhat diffuse, but
based on latest surface observations, appears to be roughly along
the I-20 corridor in the Permian Basin, with a weak surface low
currently located in the vicinity of the southern Permian Basin
and Stockton Plateau. Both of these features will facilitate
thunderstorm development this afternoon into this evening, and
while the severe threat is notably lower today than yesterday
given cooler temperatures and lingering cloud cover, breaks in the
clouds could allow MLCAPE on the order of 1500-2000 J/kg to be
realized. Shear is notably lower than yesterday as well (up to
around 30kt in the vicinity of the front), thus a more
multicellular mode is anticipated with congealing outflows
yielding a damaging wind threat, though a few stronger storms
could produce marginally severe hail as convection moves east-
southeastward through this evening.

Tonight, the front will resume its southward momentum in earnest,
though as the broad trough over the region maintains its positive
tilt, midlevel flow will facilitate additional rainfall,
especially across the eastern/southeastern two-thirds of the
forecast area. The severe threat will wane this evening, though
there will remain a medium potential (30-60%) for at least
intermittent showers and thunderstorms overnight. Lightning
strikes, gusty winds, and locally heavy rainfall would be the
primary concerns, especially across far eastern areas and across
the Stockton Plateau where cell training may occur. Lows will
trend cooler tonight, ranging from the 50s north and across the
higher terrain to lower to middle 60s elsewhere, with lower 70s
confined along the Rio Grande.

Monday will see continued rain chances, especially south of I-20,
though potential trends lower (10-30%) as the trough and
associated speed max translate east-northeastward. While today is
the first day of astronomical fall, Monday will certainly feel
like it, with highs in the 70s for most of the area, plenty of
cloud cover, and intermittent showers possible. The unsettled
pattern lingers Monday night, with continued showers and
thunderstorms possible as lows drop into the 50s and 60s, though
fortunately, no severe weather is expected.

JP

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 149 PM CDT Sun Sep 22 2024

Deterministic and ensemble models are showing less of a closed
upper low east of the Four Corners and more of a fast moving
shortwave embedded in larger scale troughing over the central
CONUS Tuesday into Wednesday. Deterministic ECMWF, GFS, CMC, and
ICON all show the short wave closing off, but farther east over
the ArkLaTex rather than E NM. As a result of this more open, fast
moving short wave scenario looking more likely, have decreased
PoPs Tuesday and Wednesday. Late Tuesday into Wednesday, the short
wave aloft is forecast to drag a surface cold front down from the
north across the CWA. Because of the sharp gradient of the front,
we are expecting the broad area of 30 to 40 PoPs to narrow and
sharpen in future model runs, with showers and storms delivering
most of the rain that falls. NBM has backed off on rain totals,
mainly showing 1 inch or higher amounts over the eastern Permian
Basin into Stockton Plateau, with highest amounts farther to the
northeast of the CWA. The LREF-NH Grand Ensemble and European
ENS, NCEP GEFS, and Canadian GEPS ensemble clusters are all
depicting this as well.

High temperatures Tuesday will be warmer than Monday and mostly
in the 80s ahead of the cold front, but by Wednesday will be more
similar to Monday and below average in the 80s, 70s over higher
elevations. Thicknesses and heights rise as ridging builds in from
the western CONUS. However, the ridge being located to the west
will prevent the greatest amount of southerly return flow, keeping
temperatures near normal and mostly in the 80s, 70s over higher
elevations, and 90s and above near the Rio Grande into the eastern
Stockton Plateau and along the Pecos River Thursday into next
Sunday. At the surface, high pressure over the Great Plains will
keep conditions dry. Highs and lows have trended upward by a few
degrees in most recent NBM runs, again demonstrating that models
are depicting that troughing may not be as large in magnitude and
persistent this week as was indicated in earlier runs. As a result
of the lower high temperatures compared to last week, lows will
fall into the 50s and 60s for most of the area each night Tuesday
night through next Sunday night.

&&

.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Sun Sep 22 2024

MVFR ceilings persist at issuance for all but MAF and PEQ, though
all terminals are expected to see at least a few hours of VFR
conditions this afternoon into early this evening. However, low
ceilings return quickly between 00Z-06Z, potentially holding off
for FST and CNM until 08Z-10Z, with a medium to high potential
(50-75%) of IFR ceilings at MAF and FST by daybreak. Low ceilings
will persist thereafter through the end of the period, along with
periods of MVFR visibility in drizzle/fog, especially for eastern
terminals. SHRA has developed east of HOB and north of MAF, with
increasing coverage of SHRA/TSRA late this afternoon onward.
However, low confidence in timing/location precludes mention at
this time, thus will monitor and amend as needed. Winds will shift
to the north and northeast at all terminals, with gusts to around
20-25kt this afternoon and early evening, becoming light tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               58  74  61  85 /  70  30  30  30
Carlsbad                 55  80  59  87 /  10  10  10  10
Dryden                   67  81  66  87 /  50  30  10  20
Fort Stockton            60  74  62  87 /  50  30  20  20
Guadalupe Pass           52  74  59  81 /  10  20  10  10
Hobbs                    54  76  58  85 /  10  10  10  20
Marfa                    57  75  55  83 /  20  30  40  40
Midland Intl Airport     58  73  60  85 /  60  30  30  20
Odessa                   59  74  62  85 /  50  30  30  20
Wink                     61  78  62  88 /  30  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...84
LONG TERM....94
AVIATION...84
Hazardous weather outlook, Sep 22, 1:54 PM CDT, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
154 PM CDT Sun Sep 22 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
154 PM CDT Sun Sep 22 2024 /1254 PM MDT Sun Sep 22 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low risk of severe thunderstorms this afternoon and
evening for portions of eastern Permian Basin and Lower Trans Pecos.
Any severe thunderstorms that develop may be capable of producing
frequent lightning, torrential rainfall, large hail, and damaging
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 22, 4:02 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
402 PM CDT Sun Sep 22 2024

TXZ052-053-222145-
Mitchell TX-Howard TX-
402 PM CDT Sun Sep 22 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MITCHELL AND
EASTERN HOWARD COUNTIES THROUGH 445 PM CDT...

At 402 PM CDT, Doppler radar was tracking a strong thunderstorm over
Big Spring, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Big Spring, Coahoma, Sand Springs, Big Spring Country Club, Vincent,
and Big Spring McMahon-Wrinkle Airpark.

This includes Interstate 20 between mile markers 175 and 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3214 10149 3232 10157 3251 10117 3220 10103
TIME...MOT...LOC 2102Z 249DEG 23KT 3227 10144

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:28 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFAndrews62 min
Sep 21, 7:33 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFGaines57 min
Sep 21, 8:27 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFAndrews63 min
Sep 21, 9:10 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFAndrews65 min
Sep 21, 10:11 PM CDTFlash Flood WarningMAFAndrews3 hr
Sep 22, 4:02 PM CDTSpecial Weather StatementMAFHoward43 min
Sep 22, 5:21 PM CDTSpecial Weather StatementMAFBrewster54 min
Sep 22, 6:36 PM CDTSpecial Weather StatementMAFBrewster39 min
Sep 22, 6:37 PM CDTSpecial Weather StatementMAFBrewster53 min
Sep 22, 6:45 PM CDTSpecial Weather StatementMAFTerrell60 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.